North Dakota, 2011Hail and Damaging Winds in North Dakota, August 4, 2011
August 4, 2011 · NWS BIS · 5 events in 2 counties and zones
Severe Thunderstorm Watch number 728 was in effect for this event. Two separate severe storms formed during this event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe Thunderstorm Watch number 728 was in effect for this event. Two separate severe storms formed during this event. The first storm impacted Golden Valley County in southwest North Dakota producing severe thunderstorm wind gusts, and the second storm impacted McLean County in central North Dakota with a report of large hail. Both storms developed near a surface boundary and were supported by a short wave upper trough over south central Canada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 4, 4:24 PM MST, 41 minutes earlier.
Area forecast discussion, Aug 4, 4:24 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM CDT THU AUG 4 2011
.UPDATE...
SEVERE THUNDERSTORM WARNING ISSUED.
&&
.DISCUSSION...
ALL TEXT PRODUCTS WERE UPDATED TO INCLUDE THE SEVERE THUNDERSTORM
WARNING THAT IS NOW IN EFFECT. MOST UNSTABLE CAPE VALUES FROM 1000
TO 2000 J/KG AND 0-6 KM BULK SHEAR AROUND 40 KNOTS IS SUPPORTING
SUPERCELLS IN EASTERN MONTANA THANKS TO MODEST HEIGHT FALLS
ASSOCIATED WITH AN UPPER LEVEL SPEED MAX COMBINED WITH WEAK SURFACE
FRONTAL CONVERGENCE. LOOK FOR SEVERE POTENTIAL TO LESSEN QUICKLY
NEAR SUNSET AS DIURNAL COOLING SETS IN.
&&
.AVIATION...
SEVERE THUNDERSTORMS IN EASTERN MONTANA WILL MOVE INTO THE AREA
AND IMPACT KDIK FROM 01 UTC TO 04 UTC. VFR CONDITIONS WILL PREVAIL
AT OTHER AERODROMES UNTIL LATE FRIDAY AFTERNOON...WHEN ANOTHER
ROUND OF SEVERE THUNDERSTORMS MOVES THROUGH THE REGION.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM FRIDAY EVENING THROUGH SATURDAY EVENING
FOR NDZ001>005-009>013-017>023-025-031>037-040>048-050-051.
&&
SCHECK
Hazardous weather outlook, Aug 4, 4:10 PM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
610 PM CDT THU AUG 4 2011
NDZ001>005-012-013-020-022-023-025-034>037-042-045>048-050-051-
052315-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-MCHENRY-PIERCE-OLIVER-
SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
610 PM CDT THU AUG 4 2011 /510 PM MDT THU AUG 4 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING. SOME
OF THESE STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A STRONGER SYSTEM WILL MOVE INTO THE NORTHERN PLAINS ON FRIDAY.
THIS WILL PRODUCE SHOWERS AND THUNDERSTORMS...SOME WHICH MAY BE
SEVERE. IN ADDITION...THESE STORMS MAY PRODUCE VERY HEAVY
RAINFALL. THE THREAT OF HEAVY RAIN WILL CONTINUE THROUGH THE NIGHT
FRIDAY AND INTO SATURDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
WESTERN AND CENTRAL NORTH DAKOTA. PLEASE REFER TO THAT BULLETIN
FOR ADDITIONAL INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FRIDAY EVENING.
NDZ009>011-017>019-021-031>033-040-041-043-044-052315-
WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-MERCER-MCLEAN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
610 PM CDT THU AUG 4 2011 /510 PM MDT THU AUG 4 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TONIGHT
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING BEFORE
SUNSET.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A STRONGER SYSTEM WILL MOVE INTO THE NORTHERN PLAINS ON FRIDAY.
THIS WILL PRODUCE SHOWERS AND THUNDERSTORMS...SOME WHICH MAY BE
SEVERE. IN ADDITION...THESE STORMS MAY PRODUCE VERY HEAVY
RAINFALL. THE THREAT OF HEAVY RAIN WILL CONTINUE THROUGH THE NIGHT
FRIDAY AND INTO SATURDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
WESTERN AND CENTRAL NORTH DAKOTA. PLEASE REFER TO THAT BULLETIN
FOR ADDITIONAL INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE AT 800-247-0212.
SCHECK
In the hours before
Special weather statement, Aug 4, 3:17 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
517 PM CDT THU AUG 4 2011
NDZ017-018-031>033-040-041-043-044-042330-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEACH...
MEDORA...DICKINSON...MARMARTH...MOTT...BOWMAN...HETTINGER
517 PM CDT THU AUG 4 2011 /417 PM MDT THU AUG 4 2011/
...SCATTERED SEVERE STORMS POSSIBLE LATE THIS AFTERNOON INTO
EARLY THIS EVENING OVER WEST CENTRAL AND SOUTHWEST NORTH DAKOTA...
THUNDERSTORMS NOW DEVELOPING OVER EAST CENTRAL AND SOUTHEAST MONTANA
WILL CONTINUE TO MOVE EAST INTO PORTIONS OF WEST CENTRAL AND
SOUTHWEST NORTH DAKOTA OVER THE NEXT SEVERAL HOURS. CONSIDERABLE
UNCERTAINTY EXISTS AS TO WHERE THESE STORMS WILL EVENTUALLY TRACK.
THUNDERSTORMS ARE EXPECTED TO DECREASE IN AERIAL COVERAGE AND
INTENSITY LATER THIS EVENING AFTER SUNSET.
LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS WITH
THE STRONGER STORMS. IF THREATENING WEATHER APPROACHES YOUR
AREA...SEEK SHELTER INDOORS. STAY TUNED FOR FUTURE STATEMENTS.
NH/TWH
Thunderstorm Wind, Golden Valley
- When
- August 4, 5:05 PM MST to 5:15 PM MST
- Where
- Golden Valley County, Beach
- Measured
- 59 kt (68 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 46.920, -104.000
The strong winds blew the roof off of a lumberyard building.
Thunderstorm Wind, Golden Valley
- When
- August 4, 5:12 PM MST to 5:17 PM MST
- Where
- Golden Valley County, Beach
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.920, -104.000
Thunderstorm Wind, Golden Valley
- When
- August 4, 5:17 PM MST to 5:22 PM MST
- Where
- Golden Valley County, Beach
- Measured
- 63 kt (72 mph) measured gust
- Injuries
- 3 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- AWOS
- Coordinates
- 46.920, -104.000
Tree damage occurred in Beach. Three injuries occurred at the Golden Valley County Fairgrounds when part of a stage being set up was blown over. The injuries were minor.
Thunderstorm Wind, Golden Valley
- When
- August 4, 5:25 PM MST to 5:35 PM MST
- Where
- Golden Valley County, 0.47 mi W of Sentinel Butte
- Measured
- 66 kt (76 mph) measured gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 46.920, -103.840
The strong winds blew over a small shed and a camper causing damage. A flagpole was bent over and an old farm building was destroyed.
Hail, McLean
- When
- August 4, 10:59 PM CST to 11:06 PM CST
- Where
- McLean County, Max
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Other Federal Agency
- Coordinates
- 47.820, -101.300
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, August 4, 20111 death · 5 injured · 1 event
- Excessive Heat in Texas, August 4 to 5, 20111 death · 1 event
- Excessive Heat in Louisiana, August 4, 20111 death · 1 event
- Damaging Winds and Lightning Strike in Mississippi, August 4 to 6, 2011$150,000 · 60 kt wind · 10 events
- Excessive Heat in Texas, August 4, 2011$200,000 · 1 event
- Damaging Winds and Lightning Strike in Alabama, August 4, 2011$42,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strike in Mississippi, August 4, 2011$20,000 · 50 kt wind · 14 events
- Flash Flood and Hail in Kansas, August 4 to 5, 2011$20,000 · 1.75 in hail · 10 events
- Wildfire in Texas, August 4 to 5, 2011$20,000 · 1 event
- Damaging Wind and Lightning Strike in Alabama, August 4, 20111 injured · $2,000 · 52 kt wind · 2 events
- Excessive Heat in South Carolina, August 4, 20118 events
- Hail and Damaging Wind in Montana, August 4, 20111.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332064, 332065, 332067, 332066, 332063.